Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 100, NWS Omaha, NE

July 9, 2021Jefferson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 9, 2021, 11:46 PM CDT for Jefferson County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2021, 11:46 PM CDT (04:46 UTC)
Expired
Jul 10, 2021, 12:30 AM CDT
In force
44 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
75.0 mph

County Jefferson County, NE

The radar

The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 11:52 PM CDTTSTM WND DMG3 Wsw Daykin, NEDELAYED REPORT. TIME ESTIMATED FROM RADAR. DAMAGE TO GRAIN BIN AND ROOF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 9:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2603 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

528 
WUUS53 KOAX 100446
SVROAX
NEC095-100530-
/O.NEW.KOAX.SV.W.0100.210710T0446Z-210710T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1146 PM CDT Fri Jul 9 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Jefferson County in southeastern Nebraska...

* Until 1230 AM CDT.

* At 1145 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles southeast of Ohiowa to Hubbell, moving east
  at 70 mph.

  HAZARD...75 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Fairbury, Plymouth, Diller, Daykin, Endicott, Jansen, Reynolds,
  Steele City, Harbine, Alexandria State Recreation Area, Rock Creek
  Station State Historical Park, Cub Creek Recreational Area, Crystal
  Springs Campground, Buckley Creek Recreational Area and Camp
  Jefferson.

People attending Jansen Fun Days should seek safe shelter 
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across south central Nebraska. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows! 
&&

LAT...LON 4001 9737 4035 9737 4035 9692 4000 9692
TIME...MOT...LOC 0445Z 269DEG 60KT 4037 9734 4002 9753 

HAIL...0.75IN
WIND...75MPH
 
$$

DeWald
1 follow-up statement
267 
WWUS53 KOAX 100514
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1214 AM CDT Sat Jul 10 2021

NEC095-100530-
/O.CON.KOAX.SV.W.0100.000000T0000Z-210710T0530Z/
Jefferson NE-
1214 AM CDT Sat Jul 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR JEFFERSON COUNTY...

At 1213 AM CDT, severe thunderstorms were located along a line
extending from near De Witt to 5 miles west of Hollenberg, moving
east at 60 mph.

HAZARD...75 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Fairbury, Plymouth, Diller, Daykin, Endicott, Jansen, Reynolds,
Steele City, Harbine, Rock Creek Station State Historical Park, Cub
Creek Recreational Area, Crystal Springs Campground, Buckley Creek
Recreational Area and Camp Jefferson.

People attending Town of Jansen should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4001 9737 4035 9730 4035 9692 4000 9692
TIME...MOT...LOC 0513Z 270DEG 51KT 4034 9690 3999 9710 

HAIL...0.75IN
WIND...75MPH
 
$$

DeWald

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:22 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 9, 7:22 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
722 PM CDT Fri Jul 9 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 335 PM CDT Fri Jul 9 2021

Things starting to maybe become a little more clear on how things
will pan out this afternoon/evening, but some key questions still
remain: 1. Where will the warm front set up? 2. Will forcing be
strong enough to break the fairly stout cap over the area (per the
KOAX 19Z sounding)? As of around 2:30 PM, radar/satellite/surface
obs show the warm front from roughly Tekamah, NE, eastward to
near Carroll, IA, and south/southeastward toward Creston, IA.
Difficult to say how much farther northeastward it makes it, as
outflow from a significant hail-producing storm that moved through
the Des Moines metro area could slow its progress a fair amount.
As far as forcing, could see some enhanced convergence with that
outflow, but may need to end up waiting for a strengthening low
level jet early this evening to get anything to go, which seems to
be the idea held by the CAMs, and those still have very little,
if anything, that initiates in the forecast area. That said, if
something does get going, plenty of instability with just over
3000 J/kg of MUCAPE per the KOAX 19Z sounding, and decent shear
would suggest supercells capable of all hazards, especially right
near the warm front where low level shear is likely enhanced. So
while severe storms aren't particularly likely in the forecast
area early this evening, still worth keeping a close eye on, as
potential is there.

Higher confidence that the greater severe weather risk will be
overnight as convection currently going up in SE WY into the NE
panhandle is expected to congeal into an MCS and move eastward
into the area toward 11 PM. Expect a damaging wind and hail threat
with those storms, as plenty of instability will remain in place
overnight. One question with regarding those storms will be cold
pool maintenance, as RAP guidance suggests 0-3 km shear values
generally less than 30 kts ahead of the line, but still should be
sufficient for at least some level of organization.

Main severe storm threat should exit the area by 5 AM or so, but
expect scattered showers and storms to persist through Saturday as
a mid/upper level trough currently over Montana digs into the
area and eventually cuts off. In addition to precip, this will
bring much cooler weather, with highs in the 70s for many both
Saturday and Sunday. Latest guidance suggests the low may stick
around the area a little bit longer than previously thought, which
could lead to continued showers and storms into at least Sunday,
so increased precip chances a bit through the Sunday morning
hours. May end up needing to go higher and possibly into Monday in
future forecasts.

Low should eventually push off toward the Great Lakes, bringing a
return to the mid and upper 80s by Tuesday. However, another bit
of shortwave energy and cold front look to slide through sometime
Tuesday night into Thursday bringing our next chance at precip,
though still some differences on exact timing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 639 PM CDT Fri Jul 9 2021

VFR conditions will continue until 06-07Z when complex of
thunderstorms at this time over the Nebraska Panhandle moves east
into the TAF sites. Wind gusts greater than 30-40 kts can be
expected with these storms as they move quickly west to east. MVFR
and IFR ceilings are likely in these storms. After the lines
passes, other thunderstorms and showers will linger with MVFR
conditions possible in vicinity of the storms.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Smith
Hazardous weather outlook, Jul 9, 3:43 PM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
343 PM CDT Fri Jul 9 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
343 PM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Though not likely, a few strong to severe thunderstorms could
develop across extreme southeast Nebraska and southwest Iowa late
this afternoon into this evening. Any storms that do develop in
this area will be capable of producing large hail and damaging
winds. A few tornadoes would also be possible.

A more widespread severe weather episode is possible across
portions of the area later this evening. Strong to severe
thunderstorms are expected to develop across central Nebraska and
spread east through the area from around 10 PM through the early
morning hours Saturday. Large hail and damaging winds will be the
primary hazards with these storms.

Scattered thunderstorms are possible Saturday however severe
storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Some lingering non-severe storms are possible into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of southeast
Nebraska and southwest Iowa this evening.

In the hours before

Local storm report, Jul 9, 11:16 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1116 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     TSTM WND DMG     3 NNW MEADOW GROVE      42.07N 97.76W
07/09/2021                   MADISON            NE   PUBLIC

            REPORT FROM MPING: TREES UPROOTED OR
            SNAPPED.

&&

PF
Local storm report, Jul 9, 11:18 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1118 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     3 E PIERCE              42.20N 97.47W
07/09/2021                   PIERCE             NE   EMERGENCY MNGR

            TREES DOWN EAST OF PIERCE.

&&
Local storm report, Jul 9, 11:34 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1134 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     TILDEN                  42.04N 97.83W
07/09/2021                   MADISON            NE   EMERGENCY MNGR

            LARGE TREE DOWN ON A HOUSE. FAMILY TRAPPED
            INSIDE.

&&
Local storm report, Jul 9, 11:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1138 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     TSTM WND DMG     1 S BATTLE CREEK        41.99N 97.60W
07/09/2021                   MADISON            NE   PUBLIC

            LARGE BRANCH DOWN BLOCKING ROAD.

&&

TSN
Local storm report, Jul 9, 11:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1140 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     TSTM WND GST     CRAIG                   41.79N 96.36W
07/09/2021  E70 MPH          BURT               NE   FIRE DEPT/RESCUE

            REPORT OF 70 MPH WIND GUSTS AND 1 INCH HAIL.

&&

PF
Local storm report, Jul 9, 11:44 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1144 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     TSTM WND DMG     1 NE PILGER             42.03N 97.04W
07/09/2021                   STANTON            NE   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN.

&&

PF

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:30 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce45 min
Jul 9, 9:50 PM CDTSpecial Weather StatementOAXAntelope, Boone10 min
Jul 9, 10:12 PM CDTSevere Thunderstorm WarningOAXAntelope, Cedar, Knox, Madison, Pierce, Stanton and 1 more48 min
Jul 9, 10:15 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte45 min
Jul 9, 10:52 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston38 min
Jul 9, 10:56 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Platte, Saunders64 min
Jul 9, 11:00 PM CDTSevere Thunderstorm WarningOAXCuming, Madison, Pierce, Stanton, Wayne45 min
Jul 9, 11:19 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge41 min
Jul 9, 11:26 PM CDTSevere Thunderstorm WarningOAXButler, Gage, Lancaster, Saline, Saunders, Seward64 min
Jul 9, 11:38 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Douglas, Saunders, Washington52 min
Jul 9, 11:41 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Cuming, Dodge, Platte, Saunders and 1 more49 min
Jul 9, 11:55 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Gage, Johnson, Lancaster, Otoe and 2 more65 min
Jul 10, 12:11 AM CDTSevere Thunderstorm WarningOAXGage, Johnson, Pawnee49 min
Jul 10, 12:26 AM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington19 min
Jul 10, 12:40 AM CDTSevere Thunderstorm WarningOAXOtoe50 min
Jul 10, 12:42 AM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington18 min
Jul 10, 12:44 AM CDTSevere Thunderstorm WarningOAXCass, Gage, Johnson, Nemaha, Otoe, Pawnee and 1 more61 min
Jul 10, 1:31 PM CDTSpecial Weather StatementOAXDodge, Douglas, Sarpy, Saunders, Washington74 min
Jul 10, 1:56 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Sarpy, Saunders, Washington64 min
Jul 10, 4:18 PM CDTSpecial Weather StatementOAXPawnee, Richardson27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.